Wyoming, 2001

Hail in Wyoming, June 12, 2001

June 12, 2001 · NWS UNR · 9 events in 2 counties and zones

Several severe and tornadic thunderstorm developed and moved across northeastern Wyoming. Most storms produced brief tornados, however other thunderstorms did manage to produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Several severe and tornadic thunderstorm developed and moved across northeastern Wyoming. Most storms produced brief tornados, however other thunderstorms did manage to produce large hail. Some of the tornadic storms produced large hail along with the tornado, and even continued to produce large hail after the tornados had dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 8:55 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 8:55 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
955 AM MDT TUE JUN 12 2001

LATEST WV IMAGERY CLEARLY SHOWS UPPER LEVEL LOW INLAND OVER PAC
NW...WITH STRONG JET MAX DIVING SE INTO GT BASIN. MOIST SW FLOW
ALOFT WITH EMBEDDED SHORT WAVES WILL MOVE NE ACRS CWA TODAY. FIRST
SHORT WAVE ALREADY TRIGGERING CONVECTION IN FAR SERN ZONES. A SECOND
AND EVEN STRONGER SHORTWAVE EXPECTED TO TRACK ACROSS AREA LATER
TODAY...HELPING TO ERODE STRONG CAPPING CURRENTLY IN PLACE AROUND
700 MB. AT THE SURFACE...STRONG SLY FLOW INVOF 700 MB EAST OF
DEVELOPING SFC LOW OVER ERN WY/CO WILL ADVECT ACROSS REGION
TODAY...OVERRUNNING WARM FRONT WHICH IS EXPECTED TO REMAIN SOUTH AND
EAST OF CWA.

CONVECTIVE PARAMETERS PLACE GREATEST THREAT FOR SEVERE WEATHER
ACROSS SOUTHERN PORTIONS OF CWA...WHERE SHEAR PROFILES ARE STRONGEST
AND CAPES IN EXCESS OF 3000 J/KG WILL DEVELOP. SRH OF 300 TO 400
WOULD SUGGEST POSSIBLE TORNADIC ACTIVITY.  BASED ON STRONG CAPPING
CURRENTLY IN PLACE...MOST CONVECTIVE DEVELOPMENT WILL BE DELAYED
UNTIL LATE THIS AFTERNOON AND EVENING.

.UNR...NONE.

JOHNSON

In the hours before

Local storm report, Jun 12, 9:52 AM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 AM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 AM    8 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

1045 AM    4 S DEADWOOD              SD   .75 INCH HAIL
06/12/01   LA^WRENCE                       REPORTED BY PUBLIC.
Special weather statement, Jun 12, 10:25 AM MST, 2 hours 15 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-122015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1125 AM MDT TUE JUN 12 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND ALL OF
WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A MODERATE
RISK OF SEVERE THUNDERSTORMS IN WESTERN SOUTH DAKOTA ALONG AND
SOUTH OF INTERSTATE 90...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER THE REMAINDER OF THE AREA. THE MAIN THREATS FROM THE SEVERE
THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE
WINDS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DISCUSSION...LOW PRESSURE WILL INTENSIFY OVER WESTERN NEBRASKA
WITH A WARM FRONT MOVING NORTH INTO FAR SOUTHERN SOUTH DAKOTA BY
LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND NORTH OF THE WARM FRONT WITH SOME STORMS BECOMING SEVERE. ANY
SEVERE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. THE MOST SEVERE STORMS ARE EXPECTED TO MOVE EAST AT 10
TO 20 MPH.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

CZEPYHA

The radar

The Rapid City radar (KUDX), 212 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Campbell

When
June 12, 12:40 PM MST
Where
Campbell County, 10 mi S of Gillette
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.133, -105.483

Hail, Weston

When
June 12, 1:35 PM MST
Where
Weston County, 5 mi N of Osage
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.033, -104.400

Hail, Weston

When
June 12, 2:09 PM MST
Where
Weston County, Clareton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.700, -104.700

Hail, Weston

When
June 12, 2:15 PM MST
Where
Weston County, 15 mi W of Osage
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.967, -104.700

Hail, Weston

When
June 12, 2:16 PM MST
Where
Weston County, Clareton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.700, -104.700

Hail, Weston

When
June 12, 3:10 PM MST
Where
Weston County, Upton
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.100, -104.633

Hail, Weston

When
June 12, 3:22 PM MST
Where
Weston County, Newcastle
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.850, -104.217

Hail, Weston

When
June 12, 3:35 PM MST
Where
Weston County, 5 mi N of Osage
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.033, -104.400

Hail, Weston

When
June 12, 3:42 PM MST
Where
Weston County, 17 mi S of Newcastle
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
43.600, -104.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254053, 5254054, 5254055, 5254056, 5254057, 5254058, 5254059, 5254060, 5254061.